Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 1, NWS Paducah, KY

February 15, 201815 counties in Kentucky; 5 counties in Missouri

NWS Paducah, KY issued this wind advisory at Feb 15, 2018, 2:36 PM CST for 15 counties in Kentucky; 5 counties in Missouri. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2018, 2:36 PM CST (20:36 UTC)
Expired
Feb 15, 2018, 7:00 PM CST
In force
4 hr
Issued by
NWS Paducah, KY

Counties Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Butler County, MO, Mississippi County, MO, New Madrid County, MO, Ripley County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS73 KPAH 152036
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
236 PM CST Thu Feb 15 2018

KYZ001>006-008-009-011>013-016-017-021-022-MOZ108>110-112-114-
160100-
/O.NEW.KPAH.WI.Y.0001.180215T2036Z-180216T0100Z/
Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Marshall-
Calloway-Lyon-Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd-
Ripley-Butler-Stoddard-Mississippi-New Madrid-
Including the cities of Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Benton, Murray, Eddyville, Cadiz, Princeton, 
Madisonville, Hopkinsville, Greenville, Elkton, Doniphan, 
Poplar Bluff, Bloomfield, Charleston, and New Madrid
236 PM CST Thu Feb 15 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. 

* TIMING... Until Nightfall.

* WINDS... Gusts 50 to 55 mph are possible. Most higher gusts 
  will be 40 to 45 mph.

* IMPACTS... Vehicular traffic, especially for high profile
  vehicles, will be affected with rough driving conditions. Mobile
  homes and outdoor construction work will be affected. Choppy 
  waves on area water bodies will make boating hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Feb 15, 1:43 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 15, 1:43 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
143 PM CST Thu Feb 15 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 127 PM CST Thu Feb 15 2018

Winds really picked up this pm, and model soundings did show
50-60 kts just off the surface this morning. Visible imagery shows
breaks in overcast across our southern third of the FA, and that's
where the best gusts have been. These isolated gusts have exceeded
headline criteria, but the bulk average winds and gusts have been
below criteria. Have chosen to handle via heightened product
awareness (SPS/HWO/Grids/Social Media) just minus the headline.
Think we'll keep that approach, given front and nightfall approach
and expectation of more clouds, not less. Will monitor however,
and reserve right to upgrade if trends or conditions warrant.

Another feature of today was/is short window of mucape, picked up
by rap, in mainly our northern counties for convection, including
isolated chance thunder. This occurred both in the north now, and
in the south earlier today. Updated grids/products to account for
this very isolated chance. This was reflected on the new swody1
marginal risk along/north of I-64, also updated, and that threat
too continues til nightfall.

Additional qpf still looking to be about 1/2 inch on average
tonight-tmrw, though locally higher totals are possible. This
could cause some issues on wetted grounds, but headlines for this
also not necessary. Cold fropa tmrw will eventually bring drier
air down the column and an end to pcpn, though catafrontic pcpn,
esp early tmrw, will still be depicted with high pops. Gusty
winds too with the frontal wind shift.

Cold air will drive temps down 30 degrees ish for tmrw's highs,
compared to today. This cooler air then settles in for the
beginning of the weekend. That means next pcpn chance, slated for
Friday night-Saturday morning onset, could encounter critical
crossover temps for freezing/frozen pcpn with potential for light
accums. However, quick turn around to southerlies Saturday, and
some model (nam) indications for later onset and warm nose means
lower LSR ratios (collaborated with LSX/SGF on this edit) and
shorter window for freezing/frozen early Sat morning will spell
mainly just a few tenths snow accums possible mainly SEMO
highlands, washed out quickly by southerlies/rain/temps in 40s
Saturday pm. Another quarter to half inch coming liquid qpf (mainly
south) for Fri night-Sat-Sat night time frame.

.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM CST Thu Feb 15 2018

A very wet pattern will continue next week. As 500 mb troughing
develops over the western states, an anomalously strong sub-tropical
ridge will develop off the Carolina coast. The result will be a
strong and persistent southwest flow of moist air.

A surface cold front will move southeast across the mid Mississippi
and lower Ohio Valleys next week. The 00z model runs indicate
Tuesday/Tuesday night would be the most likely timeframe for the
frontal passage. There is a chance of some thunder and heavy
rainfall along and ahead of the front, primarily Monday night into
Tuesday night. Both the 00z gfs and ecmwf indicate 2-meter dew
points will be in the lower 60s with marginal surface-based capes on
Tuesday.

The front will be shallow in nature due to the strong southwest flow
above 850 mb. Therefore, an overrunning situation with periods of
rain could occur Wednesday. The amount of shallow cold air that
penetrates this far southeast is a bit of a forecast challenge. The
00z ecmwf is by far the most aggressive with the cold air Wednesday.
It is 10 to 20 degrees colder than the model blend that will be used
in the forecast. Forecast highs will be in the 50s for Wednesday,
but the potential error is higher than normal at 7 days out.

The potential for flooding next week is worth noting. Ohio River
levels are already near flood stage. Although parts of southeast
Missouri remain in a drought, soil moisture east of the Mississippi
River is considerably higher. The flooding potential will become
more clear once the details of the rainfall duration and amounts are
known.

&&

.AVIATION...
Issued at 127 PM CST Thu Feb 15 2018

Bases trending from MVFR to low VFR with satellite showing
occasional breaks in cigs. However, prevailing conditions will be
for cigs, lowering again into/staying with MVFR restrictions
overnight-early Friday. Gusty south/southwest winds will diminish
off peaks with nighfall, but still maintain good strength thru
fropa, when the shift to northwest and north will occur, with
strong gusts into tmrw as well. Showers will accompany front's
approach and passage, lingering perhaps 1-3 hours after passage,
and won't rule out IFR cigs occurring. Anticipate vsbys from VFR
to MVFR in showers, unless a heavier one moves overhead, with IFR
not completely ruled out. Improving trends should be noted by late
in the planning period into tmrw pm.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Feb 15, 11:28 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1128 AM CST Thu Feb 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1128 AM CST Thu Feb 15 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms from mid
afternoon to early this evening, mainly along and north of a line
from Carbondale, Illinois, to Owensboro, Kentucky. If a storm
develops and becomes severe, damaging winds, is the primary severe
weather hazard anticipated, although small hail is also possible.
An isolated tornado would not be out of the question. Otherwise,
thunderstorms are forecast for the area in entirety through
tonight, with locally heavy rainfall the primary storm related
hazard.

In addition, south to southwest wind speeds will average 15 to 30
mph this afternoon, and may gust up to 40 mph at times, until
early evening.

Flooding is occurring along the Green and Ohio rivers. Refer to
those warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow, possibly mixed with a little sleet and freezing rain,
is expected Saturday morning. A dusting to a couple of tenths of
an inch of snow is possible mainly in southeast Missouri and
southern Illinois, but any accumulations should melt by early
afternoon.

A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi River Valleys next week. As such, the potential
for flooding will need to be monitored in the coming days as we gain
a better idea of where and exactly how much rainfall may occur.

There is a chance of thunderstorms from Monday night into Tuesday
night. Severe weather is not anticipated.

Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status and monitor the latest
forecasts for any updated information.

In the hours before

Local storm report, Feb 15, 11:28 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             FAIRFIELD               38.38N 88.37W
02/15/2018  E0.25 INCH       WAYNE              IL   EMERGENCY MNGR

&&

K. SMITH
Special weather statement, Feb 15, 12:03 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CST Thu Feb 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1203 PM CST Thu Feb 15 2018

...Strong Gusty Winds This Afternoon...

While winds will average 15 to 30 mph out of the south or
southwest this afternon, some isolated gusts to as high as 40 or
45 mph are a possibility. These strong winds and gusts will
continue into early this evening, before diminishing off their
peaks.

Expect these strong winds to impact area travel and outdoor work,
so be advised, especially if driving a high profile vehicle. Also
on area lakes, the southern orientation of the wind will create
especially choppy wave heights for north to south running lakes,
like Barkely and Kentucky, as well as all bodies of water, rivers
and lakes.
Local storm report, Feb 15, 12:07 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     NON-TSTM WND GST 1 W PADUCAH             37.07N 88.65W
02/15/2018  M48 MPH          MCCRACKEN          KY   ASOS

            REPORTED AT BARKLEY REGIONAL AIRPORT - KPAH - IN WEST
            PADUCAH.

&&

K. SMITH
Local storm report, Feb 15, 12:10 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST HICKMAN                 36.56N 89.19W
02/15/2018  M52 MPH          FULTON             KY   MESONET

            REPORTED BY KENTUCKY MESONET OBSERVATION SITE - HCKM.

&&

K. SMITH
Local storm report, Feb 15, 2:00 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     NON-TSTM WND GST 1 W PADUCAH             37.07N 88.65W
02/15/2018  M53 MPH          MCCRACKEN          KY   ASOS

            REPORT FROM BARKLEY REGIONAL AIRPORT - KPAH.

&&

K. SMITH
Special weather statement, Feb 15, 2:09 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CST Thu Feb 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
209 PM CST Thu Feb 15 2018

...Strong Gusty Winds Continue Until Nightfall...

Winds will average 15 to 30 mph out of the south or southwest, and
gusts will for the most part, be in the 30 to 40 mph range, for
the remainder of the day. However, there may be an isolated
exception or two, where a gust could be as high as 45 mph or more.
This will occur where the clouds break to full sunshine, and
should be an instantaneous or short lived gust that averages about
10 mph higher than most gusts. These strong winds and gusts will
continue into early this evening, before diminishing off their
peaks with the setting sun.

Expect these strong winds to impact area travel and outdoor work,
so be advised, especially if driving a high profile vehicle.
Mobile homes and construction sites will feel the impact of these
winds and gusts. Also on area lakes, the southern orientation of
the wind will create especially choppy wave heights for north to
south running lakes, like Barkley and Kentucky, as well as all
bodies of water, rivers and lakes alike.

Nearby

Wind Advisories in Kentucky, 2018Wind Advisories in Missouri, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.